Harm Reduction Victoria

Briefing for Drug users on naloxone

by loki on 28/08/2013

Briefing for Drug users on naloxone

 

Overdose Awareness Day, August 31, 2013

Overdose Awareness Day on August 31 is fast approaching. It’s a day to remember those we have lost to overdose. Overdose has a way of bringing us altogether and so it’s a day to celebrate drug user culture and survival. But inevitably it’s a day of great sadness. How can it not be when so many of our mates have died before their time? Overdose is still a leading cause of death among heroin users in Victoria and Australia – and yet most of these deaths could have been prevented.

naloxone

What’s the story with naloxone?

Naloxone (also known as ‘narcan™’) is a safe, inexpensive, fast acting and reliable antidote for opioid overdoses. So, why haven’t we got it? Why don’t we all have naloxone in our medicine cupboards at home and at work?

Naloxone (narcan™) has a long history as an effective opioid antagonist (i.e. it reverses the effects of opioids such as heroin, morphine, methadone, fentanyl and oxycontin).

Prompt use of naloxone (narcan™) is critical. However, naloxone administration is largely restricted to doctors and paramedics in Australia and there is often a significant time lapse between reporting an overdose and waiting for an ambulance with naloxone (narcan™) to arrive which increases the risk of fatality or brain damage. Research shows that another drug user is the most likely person to be present at an overdose. By training people who use drugs to administer naloxone (narcan™), response times can be shortened and lives can be saved.

Harm Reduction Victoria (HRV) highlights the need for peer access to naloxone. We believe that this life saving medicine needs to be in the hands of people who need it most – i.e. people who inject drugs and people who use opioids. (We also think that it should be accessible to other groups e.g. the friends and families of people who use drugs and staff who work closely with our community). But most importantly we believe that people directly affected by overdose, i.e. opioid users themselves, must have access to naloxone along with peer-based education and training in how to administer it. HRV is appealing to the Victorian government for funding to train members of our community to access and use naloxone (narcan™) as a crucial addition to HRV’s existing overdose education program.

 

How does naloxone work?

Naloxone (narcan™) is used in overdose scenarios to reverse the effects of opiates like heroin which slow your breathing (or respiratory system). Simply put, naloxone allows you to breathe again. An injection of a small dose of naloxone (narcan™) usually wakes the person within 3-7 minutes. It is a short-acting medication, which is active in your body for about 30 – 90 minutes, which is usually long enough to prevent death.

The medication has no effect if you do not have opioids on board. It’s important to note that naloxone (narcan™) does not work with other drugs that slow you down e.g. Valium, Xanax, Clonidine or alcohol or with stimulants such as crystal meth or cocaine.

 

Why do some drug users hate naloxone (narcan)?

You may not be familiar with the name naloxone but you have probably heard of ‘narcan™’ which is its trademark name – same thing, different name. Chances are you have a whole lot of negative associations with narcan™ – especially if you’ve been around for a while. Narcan™ was used as a cruel and unusual punishment in the past (i.e. to establish you were ‘addicted’ before you could get on to a methadone program).

Some of you may have had bad experiences of waking up from an overdose in full-on withdrawal – if the maximum dose of naloxone (narcan™) was given – with the effects of heroin or other opioids gone. Large or repeated doses of naloxone (narcan™) often induce severe withdrawal symptoms (e.g. cramps, shaking, sweating, vomiting, agitation, etc.) particularly if you have been using regularly and are dependent on opiates. Although naloxone (narcan™) is short acting, the sudden onset of withdrawals can be acutely unpleasant.

It’s not surprising, then, that naloxone (narcan™) has a pretty bad reputation among many drug users. But all that’s about to change!

The good news is that the unpleasant effects of naloxone (narcan™) can be avoided by administering a smaller dose. The ideal dose of naloxone improves breathing (i.e. reverses an overdose) without inducing withdrawal symptoms:

  1. Administer 1 x intramuscular injection of 0.4 mg of naloxone (1 vial)
  2. If breathing doesn’t improve after 3 minutes, administer 2nd dose of up to 2mg (max), until the person is breathing at a rate of at least 10 breaths per minute.
  3. If in doubt, it is better to administer too much rather than too little. However, this gradual approach is usually effective and avoids unpleasant side effects.

HRV acknowledges the importance of these issues. That is why it is important that naloxone (narcan™) is in our hands – so that we are better able to save our mates without unnecessary distress and discomfort.

 

Is naloxone a ‘magic bullet’ for overdose response?

Although naloxone is a highly effective additional tool to help us manage opioid overdose, it is not a substitute for rescue breathing (mouth to mouth) and calling an ambulance. Any sign that the person is struggling to breathe should be managed with rescue breathing (mouth to mouth) while waiting for the ambulance to arrive and naloxone (narcan™) to be administered and/or take effect. Even when naloxone becomes more available to drug users in Victoria, it may not always be at hand when needed. However, you can still give mouth-to-mouth and you can still call an ambulance.

Harm Reduction Victoria has operated an effective Drug Overdose Prevention Education (DOPE) Project for almost 15 years. The program began in 1999 when the number of fatal overdoses reached an all-time high in Victoria. Since then HRV’s Drug Overdose Prevention Education (DOPE) Project has provided peer education about overdose prevention and response to 100’s of drug users every year. The comprehensive DOPE program, which aims to reduce the incidence of both fatal and non-fatal overdose among drug users in Victoria, has always stressed the need for respiratory support and the importance of calling for medical assistance. We also reassure participants that police no longer routinely attend overdoses. None of these vital education elements will be compromised; rather, they will be reinforced by adding naloxone (narcan™) to existing peer-based training components.

Nwhatisitupdated2 

Urgent action is needed

Peer-based naloxone (narcan™) programs have operated successfully for a number of years all over the world, reversing thousands of overdoses without negative consequences. Evaluations have shown that appropriately trained drug users are as skilled as medical experts in recognizing an overdose and understanding when naloxone (narcan) should be administered. Peer administration of naloxone has even lower risks than administration of adrenaline for anaphylaxis, or glucagon for diabetic insulin reaction by people without a medical background. Unexpected benefits of peer administration of naloxone (narcan™) have also been demonstrated: peer-based naloxone (narcan™) administration training programs have reinforced and expanded overdose prevention and response expertise and participants have reported a sense of empowerment when they are able to administer naloxone (narcan™).

The time for trials and tests has passed. There is overwhelming evidence to demonstrate that overdose fatalities can be safely and easily prevented in our community by providing people who use drugs with peer-based training, to administer naloxone (narcan™). Allowing people who use drugs to take their health into their own hands means that lives will be saved. Integrating peer-based naloxone (narcan™) training, access and administration into our current overdose training package must not be delayed any longer.

Further reading and resources:

  • Canberra is already running Australia’s first peer-based naloxone program as part of an overdose management program that provides naloxone on prescription to potential overdose victims. It is being implemented in the ACT by our sister drug user organisation, CAHMA. For more information on this important pioneering approach see:
  • http://www.atoda.org.au/policy/naloxone/

 

  • I’m the evidence naloxone works. (Harm Reduction Coalition).
    I’m the Evidence uses video advocacy to give a face and a voice to overdose stories from all over the world. It provides an outlet for these stories as a way to mobilize the drug using community and harm reduction advocates to support the promotion of naloxone availability and use.

 

  • The Naloxone Website was officially launched on 15.06.2013: Naloxoneinfo.org 

The website includes tools to advocate for expanded naloxone access. It is the first time a coalition of international organisations has come together to promote the lay distribution of naloxone.

 

Previous post:

Next post: